Profound hypoglycemia in a mail-order pharmacy customer as a result of a dispensing error

James F. Hanley, Darin D. Willardsen, Robert Biberdorf

Research output: Contribution to journalArticle

Abstract

Accidental hypoglycemia is most commonly associated with the inadvertent ingestion of oral hypoglycemic drugs, and profound hypoglycemia can result in significant morbidity and mortality. Dispensing errors involving sulfonylureas are usually cited as the cause, and these errors have historically been related to sound-alike compounds or proximity errors. We present the case of a patient who received sulfonylureas meant for a different patient through the mail and simply complied with the instructions on the medication bottle, with the result of severe hypoglycemia. This case demonstrates the need for clinicians to properly assess all patients with profound hypoglycemia, evaluating them for inadvertent ingestion of hypoglycemic agents. Furthermore, pharmacies that provide mail-order prescription services must ensure patient safety through quality-control mechanisms.

Original languageEnglish (US)
Pages (from-to)734-736
Number of pages3
JournalHospital Pharmacy
Volume37
Issue number7
StatePublished - 2002
Externally publishedYes

Fingerprint

Postal Service
Hypoglycemia
Hypoglycemic Agents
Eating
Bottles
Quality control
Pharmacies
Patient Safety
Acoustic waves
Quality Control
Prescriptions
Morbidity
Mortality

Keywords

  • Hypoglycemia
  • Medication errors
  • Sulfonylurea compounds

ASJC Scopus subject areas

  • Pharmaceutical Science

Cite this

Hanley, J. F., Willardsen, D. D., & Biberdorf, R. (2002). Profound hypoglycemia in a mail-order pharmacy customer as a result of a dispensing error. Hospital Pharmacy, 37(7), 734-736.

Profound hypoglycemia in a mail-order pharmacy customer as a result of a dispensing error. / Hanley, James F.; Willardsen, Darin D.; Biberdorf, Robert.

In: Hospital Pharmacy, Vol. 37, No. 7, 2002, p. 734-736.

Research output: Contribution to journalArticle

Hanley, JF, Willardsen, DD & Biberdorf, R 2002, 'Profound hypoglycemia in a mail-order pharmacy customer as a result of a dispensing error', Hospital Pharmacy, vol. 37, no. 7, pp. 734-736.
Hanley, James F. ; Willardsen, Darin D. ; Biberdorf, Robert. / Profound hypoglycemia in a mail-order pharmacy customer as a result of a dispensing error. In: Hospital Pharmacy. 2002 ; Vol. 37, No. 7. pp. 734-736.
@article{55afc6796ec54a038a5ec5d725bffb55,
title = "Profound hypoglycemia in a mail-order pharmacy customer as a result of a dispensing error",
abstract = "Accidental hypoglycemia is most commonly associated with the inadvertent ingestion of oral hypoglycemic drugs, and profound hypoglycemia can result in significant morbidity and mortality. Dispensing errors involving sulfonylureas are usually cited as the cause, and these errors have historically been related to sound-alike compounds or proximity errors. We present the case of a patient who received sulfonylureas meant for a different patient through the mail and simply complied with the instructions on the medication bottle, with the result of severe hypoglycemia. This case demonstrates the need for clinicians to properly assess all patients with profound hypoglycemia, evaluating them for inadvertent ingestion of hypoglycemic agents. Furthermore, pharmacies that provide mail-order prescription services must ensure patient safety through quality-control mechanisms.",
keywords = "Hypoglycemia, Medication errors, Sulfonylurea compounds",
author = "Hanley, {James F.} and Willardsen, {Darin D.} and Robert Biberdorf",
year = "2002",
language = "English (US)",
volume = "37",
pages = "734--736",
journal = "Hospital Pharmacy",
issn = "0018-5787",
publisher = "Facts and Comparisons",
number = "7",

}

TY - JOUR

T1 - Profound hypoglycemia in a mail-order pharmacy customer as a result of a dispensing error

AU - Hanley, James F.

AU - Willardsen, Darin D.

AU - Biberdorf, Robert

PY - 2002

Y1 - 2002

N2 - Accidental hypoglycemia is most commonly associated with the inadvertent ingestion of oral hypoglycemic drugs, and profound hypoglycemia can result in significant morbidity and mortality. Dispensing errors involving sulfonylureas are usually cited as the cause, and these errors have historically been related to sound-alike compounds or proximity errors. We present the case of a patient who received sulfonylureas meant for a different patient through the mail and simply complied with the instructions on the medication bottle, with the result of severe hypoglycemia. This case demonstrates the need for clinicians to properly assess all patients with profound hypoglycemia, evaluating them for inadvertent ingestion of hypoglycemic agents. Furthermore, pharmacies that provide mail-order prescription services must ensure patient safety through quality-control mechanisms.

AB - Accidental hypoglycemia is most commonly associated with the inadvertent ingestion of oral hypoglycemic drugs, and profound hypoglycemia can result in significant morbidity and mortality. Dispensing errors involving sulfonylureas are usually cited as the cause, and these errors have historically been related to sound-alike compounds or proximity errors. We present the case of a patient who received sulfonylureas meant for a different patient through the mail and simply complied with the instructions on the medication bottle, with the result of severe hypoglycemia. This case demonstrates the need for clinicians to properly assess all patients with profound hypoglycemia, evaluating them for inadvertent ingestion of hypoglycemic agents. Furthermore, pharmacies that provide mail-order prescription services must ensure patient safety through quality-control mechanisms.

KW - Hypoglycemia

KW - Medication errors

KW - Sulfonylurea compounds

UR - http://www.scopus.com/inward/record.url?scp=0036062529&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036062529&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0036062529

VL - 37

SP - 734

EP - 736

JO - Hospital Pharmacy

JF - Hospital Pharmacy

SN - 0018-5787

IS - 7

ER -